Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 14, 2003, 4:35 PM CST for Covington County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2003, 4:35 PM CST (22:35 UTC)
- Expired
- Mar 14, 2003, 5:00 PM CST
- In force
- 25 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Covington County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 4:05 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
458 WUUS54 KMOB 142235 SVRMOB ALC039-142300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 435 PM CST FRI MAR 14 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 500 PM CST * AT 435 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF OPP...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EODA BY 440 PM CST STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3127 8634 3126 8619 3144 8619 3150 8633
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:15 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 14, 3:15 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM POPS FIRST PERIOD NATIONAL WEATHER SERVICE MOBILE AL 315 PM CST FRI MAR 14 2003 COLD POOL ALOFT CURRENTLY RIGHT OVER FCST AREA. BEGINNING TO GET SOME CONVECTIVE DEVELOPMENT...AND STILL MAY SEE POTENTIAL LATE THIS AFTERNOON AND EARLY THIS EVENING FOR STORMS WITH LARGE HAIL. BUT... DEVELOPMENT OF CONVECTION IS A LITTLE LATER THAN EARLIER THOUGHT... SO IT LOOKS LIKE WE MIGHT GET OUT OF THE WOODS WITHOUT A WIDESPEAD SVR EVENT. WILL GO WITH CHANCE/GOOD CHANCE POPS OVER THE FCST AREA TONIGHT AS UPPER LOW MOVES ACROSS REGION...WITH ONLY ISOLATED TO SLIGHT CHANCE SATURDAY AND SATURDAY NIGHT IN THE WAKE OF THIS SYSTEM. MODELS INDICATE ANOTHER IMPULSE RIDING NE OUT OF THE GULF INTO FCST AREA LATE SUNDAY AFTERNOON-SUNDAY NIGHT. GFS VERY AGRESSIVE WITH THIS FEATURE...WHILE ETA MUCH WEAKER. AT THIS TIME...WILL NOT BITE OFF COMPLETELY WITH THE GFS SOLUTION...LEANING MORE TOWARD THE WEAKER ETA. A LOOK AT THE WATER VAPOR IMAGERY DOES HOWEVER SHOW A FAIRLY STRONG MID/UPPER LEVEL FEATURE SWINGING INTO BAJA OF CALIFORNIA ATTM. THIS APPEARS TO BE THE DYNAMICS THAT GFS IS FOCUSING ON FOR THE SUNDAY/SUNDAY NIGHT EVENT IN OUR AREA. ITS NOT LIKE THE STRONGER GFS SCENARIO IS OUT OF THE QUESTION...THERE IS SOMETHING UPSTREAM THAT COULD VERY WELL BE THE KICKER. WILL WANT TO SEE HOW THE NEXT MODEL RUN OR TWO HANDLES THIS BEFORE WE REALLY BITE OFF. EXTENDED...RAINS ASSOCIATED WITH THIS SYSTEM SHOULD BE ENDING EARLY MONDAY... WITH ONLY SLIGHT CHANCES TUESDAY THROUGH WENDESDAY AS A WEAKER SYSTEM MOVES EAST ACROSS THE REGION. ATTM...LOOKING PRETTY MUCH RAIN FREE THURSDAY AND FRIDAY. MARINE...GENERALLY LIGHT AND SOMEWHAT VARIABLE WINDS OVER THE COASTAL WATERS THROUGH SATURDAY NIGHT...THEN GRADUAL INCREASE IN WINDS WITH BUILDING SEAS WITH APPROACH OF NEXT SYSTEM SUNDAY. WILL PROBABLY SEE SCEC CONDITIONS...AND POSSIBLY SCA CONDITIONS...BY LATE SUNDAY THROUGH EARLY MONDAY...DEPENDING ON STRENGTH OF THE SYSTEM. FIRE...NO WATCHES OR ADVISORIES REQUIRED AS HUMIDITIES REMAIN HIGH AND SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE FCST. 12/SHEPHERD PRELIM NUMBERS... MOB EB 056/074 055/073 058 12421 PNS TB 058/073 056/072 060 12521 DTS TB 058/073 056/072 060 12521 GZH TB 054/070 051/074 056 12521 2R0 EB 052/071 050/073 054 12321 61A TB 054/070 051/074 056 12421 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, Mar 14, 5:07 AM CST, 11 hours 28 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 507 AM CST FRI MAR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY) A WEAK FRONT OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BE A FOCUS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS...AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY EAST OUT OF LOUISIANA. COLD TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER LOW PRESSURE SYSTEM COULD AID IN THE DEVELOPMENT OF A FEW STRONG TO SEVERE STORMS OVER SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE. THE PRIMARY CONCERN WITH THESE STORMS WOULD BE LARGE HAIL AND ISOLATED OCCURRENCES OF DAMAGING WINDS...MAINLY IN THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES DIRECTLY OVER THE AREA SATURDAY...THE UNSTABLE AIR ASSOCIATED WITH IT BRINGS A CHANCE OF THUNDERSTORMS SATURDAY. NO HAZARDOUS WEATHER EXPECTED LATE IN THE WEEKEND. THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN BY TUESDAY AS ANOTHER STORM SYSTEM AND FRONTAL BOUNDARY APPROACHES FROM THE WEST. NO HAZARDOUS WEATHER EXPECTED WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:29 PM CST | Severe Thunderstorm Warning | MOB | Covington | 31 min |
| Mar 14, 4:16 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 44 min |
| Mar 14, 5:00 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 60 min |
| Mar 14, 5:23 PM CST | Severe Thunderstorm Warning | MOB | Crenshaw | 37 min |
| Mar 14, 5:27 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.